Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 109, NWS St. Louis, MO

April 28, 2020Crawford County, Washington County, Missouri

NWS St. Louis, MO issued this river flood warning at Apr 28, 2020, 9:02 PM CDT for Crawford County, Washington County, Missouri. It took effect at Apr 29, 2020, 10:51 AM CDT. It was in force for .

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 9:02 PM CDT (02:02 UTC)
In effect from
Apr 29, 2020, 10:51 AM CDT
Expired
Apr 29, 2020, 7:14 AM CDT
In force
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Crawford County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 66 km from the middle of the area, began a volume at 02:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Meramec River near Sullivan (SLLM7).

Action stage
9 ft
Minor stage
11 ft
Moderate stage
20 ft
Major stage
29 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07014500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

538 
WGUS43 KLSX 290202
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
902 PM CDT Tue Apr 28 2020

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri...
 

  Meramec River near Sullivan

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-221-300202-
/O.NEW.KLSX.FL.W.0109.200429T1551Z-200502T1800Z/
/SLLM7.1.ER.200429T1551Z.200430T1200Z.200501T1200Z.NO/
902 PM CDT Tue Apr 28 2020

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Meramec River near Sullivan
* from Wednesday morning to Saturday afternoon.
* At  8:30 PM Tuesday the stage was 6.4 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise above flood stage by tomorrow late 
  morning and crest near 13.3 feet by Thursday morning. The river is 
  forecast to fall below flood stage by Friday morning.
* Impact:  At 12.0 feet...The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/29  04/30  05/01  05/02  05/03

Meramec River
  Sullivan        11.0    6.37      10.1   13.3   11.0    7.9    6.3


&&


LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082                       



$$
1 follow-up statement
192 
WGUS83 KLSX 291214
FLSLSX
Flood Statement
National Weather Service St Louis MO
714 AM CDT Wed Apr 29 2020

...The flood warning is cancelled for the following rivers in 
Missouri...

 
  Meramec River near Sullivan

River forecasts are based on observed precipitation and forecast 
precipitation for the next 24 hours.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC055-221-291244-
/O.CAN.KLSX.FL.W.0109.000000T0000Z-200502T1800Z/
/SLLM7.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
714 AM CDT Wed Apr 29 2020

The Flood Warning is cancelled for
  the Meramec River near Sullivan.
* At 6:30 AM Wednesday the stage was 7.8 feet.
* Flood stage is 11.0 feet.
* The river will crest below flood stage at 10.0 feet tomorrow 
  morning.
* Impact:  At 12.0 feet...The main entrance gate at Onondaga Cave 
  State Park begins flooding near this height.  This may eventually  
  force the park to use the rear entrance as the primary entrance to 
  the park.

&&
                   Fld   Latest               7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/30  05/01  05/02  05/03  05/04

Meramec River
  Sullivan        11.0    7.77      10.0    9.2    7.2    6.0    5.6


&&


LAT...LON 3800 9120 3806 9125 3829 9109 3840 9090
      3837 9082                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:46 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 28, 6:46 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
646 PM CDT Tue Apr 28 2020

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 325 PM CDT Tue Apr 28 2020

Attention for early this evening will be on strong to severe
thunderstorms. Initial activity, likely developing over the next
hour or two, should be discrete with large hail the dominant threat.
CAMs suggest a quick transition to more of a squall line, which
makes conceptual sense given strong forcing for ascent throughout
the troposphere. Damaging straight-line winds will be the focus
thereafter. Mesovortices along the line appear unlikely given
forecast 0-3km shear below 30 knots. Some weakening of the line is
likely late this evening as it approaches southeast Missouri and
southwest Illinois due to a combination of weakening instability and
the propensity for outflow to accelerate ahead of the convection.
Any threat for strong to severe convection should exit the CWA just
before midnight.

The remainder of the night should be mostly quiet, with dry weather
favored along with dropping temperatures behind the cold front. Rain
showers are likely across the area beneath the amplifying trough on
Wednesday. These showers combined with strong/gusty northwest winds
and temperatures in the 50s will make it feel like a raw, fall-like
day. Trimmed Wednesday's high temperatures a few degrees, giving a
nod to conditional climatology which suggests only a rise of about 2-
4 degrees from morning lows.

The trough axis attendant from the closed low across the Great Lakes
is expected to move far enough eastward Wednesday night. This is
forecast to help lead to any rain shower threat moving out of the
area as well. Decreasing cloudiness and chilly temperatures are
expected for the remainder of the night. Lows are likely to drop
into the mid 40s across the bi-state area.

Gosselin

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 325 PM CDT Tue Apr 28 2020

(Thursday - Friday)

Seasonably cool and dry conditions are forecast to continue to end
the work week as GEFS/EPS depict a midlevel ridge axis translating
eastward toward the mid-Mississippi Valley. Temperatures are also
expected to moderate during this period, with Friday's highs in the
low to mid 70s or about 5-10 degrees warmer than Thursday.

(Friday Night - Next Tuesday)

Moderating temperatures are likely to continue through Saturday
ahead of a cold front with 850-hPa temperatures climbing to around
+15C. High temperatures on Saturday are likely to exceed 80 degrees
for the majority of the area.

The aforementioned cold front is expected to slowly move through the
area Saturday night through Sunday, likely providing a round of
showers and thunderstorms. The slow-moving nature of the front
combined with anomalously high precipitable water values (>1.50")
and high freezing levels suggest the possibility of a heavy rainfall
threat. However, details on storm track and the speed of the front
certainly can change over the coming days.

The cold front is expected to settle south of the CWA by late
Sunday/Sunday night. In its wake, a return to a dry, cooler than
normal regime should greet us on Monday. Another chance of showers
is possible on Tuesday as the next system moves out of the central
Plains.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Wednesday Evening)
Issued at 634 PM CDT Tue Apr 28 2020

Line of thunderstorms is moving east/southeast having already
cleared KCOU and KUIN. This broken line of storms should impact
the metro terminals over the next few hours with strong
west/northwest winds the main threat. Maintained gusts to 40 knots
in a TEMPO group from the previous TAF. Visibilities will also be
reduced to IFR thresholds in heavier downpours. After the line of
storms moves through, a few hours of lighter rain and embedded
thunderstorms should continue for a couple of hours before drying
out completely. This dry weather along with northwest winds is
favored for the remainder of the night. MVFR ceilings with
stronger northwest winds and light rain showers is forecast across
the area on Wednesday.

SPECIFICS FOR KSTL:

Line of storms is forecast to enter the area within the next hour.
Gusty northwest winds around 40 knots and IFR visibilities are
likely for a brief period of time. After the line passes, a couple
hours of lighter rains along with embedded storms are forecast.
Dry weather is then forecast overnight along with northwest winds
around 10 knots. MVFR ceilings along with light rain showers and
gusty northwest winds are likely during the afternoon on
Wednesday.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 3:31 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
331 PM CDT Tue Apr 28 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292045-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
331 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely before midnight tonight. Some of these
storms will likely be strong to severe with damaging winds and large
hail the primary threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There will be a chance of thunderstorms Saturday night through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed through this evening across
the area. Spotters are encouraged to report hail and any wind damage
to the National Weather Service.

Gosselin

In the hours before

Local storm report, Apr 28, 8:13 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
813 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             2 NW SAINT LOUIS        38.66N 90.26W
04/28/2020  E0.25 INCH       ST. LOUIS CITY     MO   AMATEUR RADIO

&&

MRM
Local storm report, Apr 28, 8:19 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
819 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             2 S SAINT LOUIS         38.62N 90.25W
04/28/2020  E0.25 INCH       ST. LOUIS CITY     MO   PUBLIC

&&

MRM
Local storm report, Apr 28, 8:22 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
822 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             GRANITE CITY            38.71N 90.13W
04/28/2020  E0.25 INCH       MADISON            IL   TRAINED SPOTTER

&&

MAPLES
Local storm report, Apr 28, 8:23 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
823 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     1 SSE SAUGET            38.58N 90.16W
04/28/2020  M52 MPH          ST. CLAIR          IL   ASOS

&&

MRM
Local storm report, Apr 28, 8:31 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
831 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND GST     3 SE SWANSEA            38.52N 89.95W
04/28/2020  E50 MPH          ST. CLAIR          IL   TRAINED SPOTTER

            SPOTTER ESTIMATED WINDS TO BE BETWEEN 50-55
            MPH WITH SOME SMALL LIMBS THAT HAVE COME
            DOWN. SIZE OF THE LIMBS WAS UNKNOWN.

&&

MAPLES
Local storm report, Apr 28, 8:35 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
835 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HAIL             SAINT LOUIS             38.64N 90.24W
04/28/2020  E0.25 INCH       ST. LOUIS CITY     MO   NWS EMPLOYEE

&&

MRM

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:01 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren44 min
Apr 28, 9:42 PM CDTSevere Thunderstorm WarningLSXIron, Madison, Reynolds, Sainte Genevieve, Saint Francois, Washington48 min
Apr 29, 9:38 AM CDTRiver Flood WarningLSXGasconade, Montgomery25 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.